Notre Dame Journal of Formal Logic

A Finitely Axiomatized Formalization of Predicate Calculus with Equality

Norman D. Megill

Abstract

We present a formalization of first-order predicate calculus with equality which, unlike traditional systems with axiom schemata or substitution rules, is finitely axiomatized in the sense that each step in a formal proof admits only finitely many choices. This formalization is primarily based on the inference rule of condensed detachment of Meredith. The usual primitive notions of free variable and proper substitution are absent, making it easy to verify proofs in a machine-oriented application. Completeness results are presented. The example of Zermelo-Fraenkel set theory is shown to be finitely axiomatized under the formalization. The relationship with resolution-based theorem provers is briefly discussed. A closely related axiomatization of traditional predicate calculus is shown to be complete in a strong metamathematical sense.

Article information

Source
Notre Dame J. Formal Logic, Volume 36, Number 3 (1995), 435-453.

Dates
First available in Project Euclid: 17 December 2002

Permanent link to this document
https://projecteuclid.org/euclid.ndjfl/1040149359

Digital Object Identifier
doi:10.1305/ndjfl/1040149359

Mathematical Reviews number (MathSciNet)
MR1351416

Zentralblatt MATH identifier
0838.03008

Subjects
Primary: 03B10: Classical first-order logic
Secondary: 03B35: Mechanization of proofs and logical operations [See also 68T15]

Citation

Megill, Norman D. A Finitely Axiomatized Formalization of Predicate Calculus with Equality. Notre Dame J. Formal Logic 36 (1995), no. 3, 435--453. doi:10.1305/ndjfl/1040149359. https://projecteuclid.org/euclid.ndjfl/1040149359


Export citation

References

  • Boyer, R., E. Lusk, W. McCune, R. Overbeek, M. Stickel, and L. Wos, “Set theory in first order logic: clauses for Gödel's axioms,” Journal of Automated Reasoning, vol. 2 (1986), pp. 287–327. Zbl 0635.03008
  • Church, A., Introduction to Mathematical Logic, Volume 1, Princeton University Press, Princeton, 1956. Zbl 0073.24301 MR 18,631a
  • Cohen, P. J., Set Theory and the Continuum Hypothesis, W. A. Benjamin, Reading, 1966. Zbl 0182.01301 MR 38:999
  • Hamilton, A. G., Logic for Mathematicians, Cambridge University Press, Cambridge, 1988. Zbl 0653.03001 MR 89e:03002
  • Hindley, J. R., and D. Meredith, “Principal type-schemes and condensed detachment,” The Journal of Symbolic Logic, vol. 55 (1990), pp. 90–105. Zbl 0708.03007 MR 91b:03020
  • Kalish, D., and R. Montague, “On Tarski's formalization of predicate logic with identity,” Archiv für Mathematische Logik und Grundlagenforschung, vol. 7 (1965), pp. 81–101. Zbl 0166.00105 MR 34:2438
  • Kalman, J. A., “Condensed detachment as a rule of inference,” Studia Logica, vol. 42 (1983), pp. 443–451. Zbl 0568.03010 MR 86g:03016
  • Kleene, S. C., Introduction to Metamathematics, Van Nostrand, Princeton, 1952. Zbl 0047.00703 MR 14,525m
  • Megill, N. D., and M. W. Bunder, “Weaker D-complete logics,” The University of Wollongong Department of Mathematics Preprint Series no. 15/94. Zbl 0845.03010
  • Mendelson, E., Introduction to Mathematical Logic, second edition, Van Nostrand, New York, 1979. Zbl 0498.03001 MR 80d:03001
  • Meredith, D., “In memoriam Carew Arthur Meredith (1904–1976),” Notre Dame Journal of Formal Logic, vol. 18 (1977), pp. 513–516. Zbl 0357.01045 MR 58:10195
  • Mints, G., and T. Tammet, “Condensed detachment is complete for relevance logic: a computer-aided proof,” Journal of Automated Reasoning, vol. 7 (1991), pp. 587–596. Zbl 0751.03011 MR 92h:03028
  • Monk, J. D., “Substitutionless predicate logic with identity,” Archiv für Mathematische Logik und Grundlagenforschung, vol. 7 (1965), pp. 103–121. Zbl 0158.24603 MR 34:4111
  • Nemeti, I., “Algebraizations of quantifier logics, an overview,” version 11.4, preprint, Mathematical Institute, Budapest, 1994. A shortened version without proofs appeared in Studia Logica, vol. 50 (1991), pp. 485–569. MR 93h:03082
  • Peterson, J. G., “An automatic theorem prover for substitution and detachment systems,” Notre Dame Journal of Formal Logic, vol. 19 (1978), pp. 119–122. Zbl 0368.68086 MR 58:8552
  • Robinson, J. A., “A machine-oriented logic based on the resolution principle,” Journal of the Association for Computing Machinery, vol. 12 (1965), pp. 23–41. Zbl 0139.12303 MR 30:732
  • Tarski, A., “A simplified formalization of predicate logic with identity,” Archiv für Mathematische Logik und Grundlagenforschung, vol. 7 (1965), pp. 61–79. Zbl 0166.00104 MR 34:2437
  • Tarski, A., and S. Givant, A Formalization of Set Theory Without Variables, American Mathematical Society Colloquium Publications, vol. 41, American Mathematical Society, Providence, 1987. Zbl 0654.03036 MR 89g:03012
  • Wos, L., Automated Reasoning: 33 Basic Research Problems, Prentice-Hall, Englewood Cliffs, 1987 Zbl 0663.68102
  • Wos, L., R. Overbeek, E. Lusk and J. Boyle, Automated Reasoning: Introduction and Applications, second edition, McGraw-Hill, New York, 1992. Zbl 0820.68116 MR 93a:68129
  • Wos, L. T., and G. A. Robinson, “Maximal models and refutation completeness: semidecision procedures in automated theorem proving,” pp. 609–639 in Word Problems: Decision Problems and the Burnside Problem in Group Theory, Studies in Logic and the Foundations of Mathematics, vol. 71, edited by W. W. Boone, F. B. Cannonito, and R. C. Lyndon, North-Holland, Amsterdam, 1973. Zbl 0283.68058 MR 53:7154
  • Zeman, J. J., Modal Logic, Oxford University Press, Oxford, 1973. Zbl 0255.02014 MR 53:2638